South Carolina, 2005

Flash Flooding in South Carolina, August 24, 2005

August 24, 2005 · NWS CHS · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 2:18 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 24, 2:18 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT WED AUG 24 2005

.SHORT TERM /TONIGHT THROUGH FRI/...NUMEROUS SHOWERS AND TSTMS ARE
FIRING ALONG A WK CDFNT THAT HAS SAGGED S ALONG AN AUGUSTA-
SUMMERVILLE-MCCLELLANVILLE LINE. TEMPS ARE WARMING INTO THE LWR 90S
AHEAD OF THE FNT WITH DEWPOINTS POOLING INTO THE MID-UPR 70S. XPCT
TSTMS TO BECOME MORE WDSPRD AS THE AFTN PROGRESSES WITH THE FNT...
LINGERING OUTFLOW BNDRYS AND THE SEA BREEZE BECMG THE PRIMARY FOCI
FOR DVLPMNT. FLOODING...FRQ LTG AND GUSTY WNDS ARE THE PRIMARY
CONCERNS. AN ISOLD SVR TSTM OR TWO CAN NOT BE RULE OUT...ESPECIALLY
WHERE BNDRY INTERACTIONS AND TSTM MERGERS OCCUR. WL GO WITH 50/60
POPS THIS EVNG TAPERING OFF THE 20/30 POPS AFT MIDNGT...BUT THIS WL
DICTATED BY RADAR TRENDS AT PRESS TIME. THE FNT WL CONTINUE TO
MEANDER S THROUGH THE REST OF THE NGT.

ISOLD-SCATTERED TSTM WL FIRE AGAIN THU WITH THE W-E ORIENTED FNT
NEAR THE SAVANNAH RIVER. LWR H7 THETA AIR IS PROGGED TO FILTER IN
FROM THE N DURING THE AFTN HRS SO WE EXPECT THE BEST PCPN COVERAGE
TO BE ACROSS OUR GA ZONES WHERE THE DEEPER MOISTURE WL RESIDE. WL GO
WITH A 20/40 POP REGIME THU AFTN WITH THE HIGHEST POPS S OF A
REIDSVILLE-SAVANNAH LINE. THE BEST PCPN CHANCES IN THE CHARLESTON
AREA MAY ACTUALLY END BY ERLY AFTN AS THE DRIER AIR ALOFT WORKS IN.
WK STEERING WNDS ALOFT...DECENT INSTABILITY AND HIGH PWATS POINT TO
ANOTHER AFTN WITH HVY RAIN AND GUSTY WNDS...MAINLY S OF THE FNT.

MOSTLY DRY CONDITIONS ARE XPCTD THU NGT AND FRI AS HIGH PRES FINALLY
BUILDS FAR ENOUGH TO THE S. ONSHORE FLOW AND WK SFC CONVERGENCE
ALONG THE GA COAST MAY BE JUST ENOUGH TO SPARK OFF AN ISOLD SHOWER
OR TWO. ALTHOUGH MOST LOCATIONS ACROSS THE FCST AREA WL REMAIN
DRY...WL KEEP A 20 POP FOR THE SE GA I-95 CORRIDOR.
&&

.LONG TERM /SAT THROUGH WED/...MUCH OF THE EXTENDED PERIOD WILL BE
HEAVILY INFLUENCED ON THE TRACK OF TS KATRINA. THE LATEST NHC/HPC
PROGS TAKES KATRINA ACROSS SRN FL SAT...INTO THE FL PNHDL TUE AND
ACROSS CNTRL/WRN GA WED AND THU...WHICH IS CLOSE TO THE 24/00Z
ECMWF/NOGAPS AND LEFT OF THE 12 KM HURCN WRF AND 24/12Z OPERATIONAL
GFS. THERE IS STILL UNCERTAINTY WITH THIS TRACK BUT WE WILL BEGIN TO
TREND TOWARD A SLGTLY COOLER AND WETTER FCST FOR NEXT WEEK GIVEN THE
LATEST TRENDS. IF THE EXTENDED TRACK PANS OUT...HVY RAINS AND FLASH
FLOODING COULD BE IN THE OFFING...ESPECIALLY WITH A REMNANT FRNTL
BNDRY IN THE VICINITY. A ENHANCED TORNADO RISK MAY ALSO MATERIALIZE
AS THE CURRENT FCST TRACK IS FAVORABLE FOR THE GENESIS OF TORNADOES.
DEPENDING ON FUTURE NCEP AND MODEL TRACK CONTINUITIES...FUTURE
SHIFTS WL HAVE TO CONTINUE TO TREND WITH HIGHER POPS.
&&

.MARINE...WEAK FRNTL BNDRY/TROUGH MOVING THROUGH THE MARINE AREA
THIS AFTN WITH WINDS AT 41004 HAVING SHIFTED TO THE N/NE. WINDS
BEGIN TO PICK UP FROM THE N LATER TONIGHT AS PRES GRAD B/W HIGH PRES
BUILDING INTO THE MID ATLC STATES AND TROPICAL STORM KATRINA TO THE
S BEGINS TO INCREASE. EXPECT WINDS TO REMAIN AOB 20 KT FOR NEARSHORE
SC WATERS AND BOTH LEGS OF THE GA WATERS THROUGH THE PERIOD.
HOWEVER...SEAS LOOK TO BUILD TO SCA LEVELS TOMORROW NIGHT ACROSS THE
GA WATERS DUE TO STRENGTHENING TROPICAL STORM KATRINA TO THE S ALONG
WITH FAVORABLE NE TO E FETCH. THUS...WILL RAISE THE HEADLINE WITH
THIS PACKAGE FOR AMZ354-374. STILL MUCH UNCERTAINTY AS TO FUTURE
TRACK OF KATRINA LATE IN THE WEEKEND AND EARLY NEXT WEEK BUT ON
CURRENT TRACK WILL LIKELY NEED TO KEEP SEAS A BIT HIGHER THAN
CURRENTLY FCST.
&&

.AVIATION...HEAVY TSTMS IMPACTING THE KCHS TERM THIS AFTN WITH SOME
MORE ACTIVITY NEAR KSAV AND HAVE THIS COVERED WITH TEMPO GROUPS.
WITH THE FRNTL BNDRY NEARBY THROUGH TONIGHT...EXPECT A GOOD CHANCE
OF SH/TSTMS TO CONTINUE. HOWEVER...DUE TO UNCERTAINTY IN TIMING AND
COVERAGE OF PRECIP DO NOT HAVE ANY MENTION AFTER 02Z.
&&

CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SCA FOR HAZARDOUS SEAS THU NIGHT AMZ354-374.

&&

ST/RJB
Hazardous weather outlook, Aug 24, 4:00 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED AUG 24 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-251000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 AM EDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA
TODAY. A FEW OF THESE STORMS WILL BECOME STRONG...WITH VERY HEAVY
RAINS...GUSTY WINDS AND FREQUENT LIGHTNING. DUE TO A SLOW MOVEMENT
TO THE STORMS...MINOR FLOODING IS POSSIBLE.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

33

In the hours before

Special weather statement, Aug 24, 1:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT WED AUG 24 2005

SCZ050-241900-
CHARLESTON-
206 PM EDT WED AUG 24 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM
EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS CHARLESTON COUNTY FROM AROUND
AWENDAW SOUTH ALONG HIGHWAY 17 TOWARD CHANDLER. THESE STORMS WERE
NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND BUCK HALL...AWENDAW...WHITEHALL
TERRACE...PHILIP...DEWEES ISLAND...CHANDLER AND WILD DUNES THROUGH
300 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. TORRENTIAL DOWNPOURS WILL ALSO CAUSE MINOR FLOODING
OF LOW LYING AREAS.

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
August 24, 2:30 PM EST to 4:00 PM EST
Where
Charleston County, North Charleston
Reported by
LAW ENFORCEMENT
Coordinates
32.900, -79.950

Heavy rainfall caused flooding across the Charleston metro area. Hawthorne trailer park on Rivers Avenue in North Charleston was completely flooded with some cars under water. Many roads were flooded in downtown Charleston which caused some cars to stall out. Several roads were also flooded in the Hanahan area.

Flash Flood, Berkeley

When
August 24, 2:45 PM EST to 4:00 PM EST
Where
Berkeley County, 2 mi E of Hanahan
Reported by
TRAINED SPOTTER
Coordinates
32.900, -79.983

Heavy rainfall caused Turkey creek to come out of its banks onto Brookside Drive. Murray Drive and Yeamans Hall Road were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473633, 5471832.